Can I take Advil PM every night?
If you have trouble sleeping with pain, do not take this medication for more than five nights in a row. Talk to your doctor about other treatment options suitable for you if you have sleeplessness as a result of ongoing pain.
Do not take this medicine for longer than 10 days without your doctor's advice. Call your doctor if your symptoms do not improve, or if they get worse. If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
- drowsiness;
- day-time drowsiness, dizziness, "hangover" feeling;
- upset stomach, heartburn, diarrhea, constipation;
- dry mouth, nose, or throat;
- blurred vision;
- mild itching or rash; or.
- ringing in your ears.
The ibuprofen relieves pain, while the diphenhydramine helps you get a full night's sleep. The combination of these ingredients not only reduces your pain, it shortens the time it takes to fall asleep and increases the duration of your sleep. The result: a better night's sleep.
Each pill contains 500 mg of acetaminophen and 25 mg of diphenhydramine. Adults and children 12 years and older: The typical dose is 2 pills by mouth at bedtime. Don't take more than 2 pills in a 24-hour period.
Melatonin: Melatonin is considered one of the safest over-the-counter sleep aids, with few side effects. A prescription drug called ramelteon is designed to mimic the effects of melatonin. Like melatonin, it is not considered habit-forming and it does not affect balance.
One question about ibuprofen that comes up from time to time is whether or not it can cause weight gain. Taking ibuprofen doesn't increase body fat and it won't make you eat more. However, it can affect your kidneys if you already have kidney problems or if you take it frequently for long periods of time.
The recommended dose of Advil PM caplets is two caplets at bedtime, for adults and children 12 years and older. The two caplet dose contains a combined total of 400 mg of ibuprofen and 76 mg of diphenhydramine citrate. You should not take more than 2 capsules in 24 hours.
When taken according to the label, adverse effects of Advil PM products on the liver are uncommon. Effects of ibuprofen on the liver are rare but may include liver disorder, abnormal liver function, hepatitis and jaundice, and they may occur at higher than recommended over-the-counter (OTC) doses.
Advil PM does not contain acetaminophen, the active ingredient in Tylenol PM, and it's been proven that Advil PM gives you a better night's sleep than Tylenol PM because you'll spend less time lying awake with annoying aches and pains and more time asleep.
What is better ZzzQuil or Advil PM?
Advil PM has a pain reliever, ibuprofen, in addition to a gentle, non-habit forming sleep aid, diphenhydramine. ZzzQuil is a sleep-aid that helps with occasional sleeplessness but has no pain reliever in it to help relieve the aches and pains that may keep you up at night.
Natrol melatonin tablets are fast-dissolving, over-the-counter sleep supplements, one of the strongest sleeping aids available on the market. It can boost low melatonin levels and treat moderate to severe sleep disorders like rebound insomnia.

Generally it takes about 30 minutes for you to begin feeling the effects of ibuprofen.
- Best for sleep disorders: Melatonin. Dosage: Up to 10 milligrams (mg) ...
- Best natural sleep aid: Valerian root. Dosage: Variable, so it is best to speak to a doctor before taking. ...
- Best for a short-term solution: Sedating antihistamines.
- Diphenhydramine (Benadryl). Diphenhydramine is a sedating antihistamine. ...
- Doxylamine (Unisom). Doxylamine is also a sedating antihistamine. ...
- Melatonin. The hormone melatonin helps control your natural sleep-wake cycle. ...
- Valerian. Supplements made from this plant are sometimes taken as sleep aids.
The Best Natural Sleep Aids
Several of the most popular natural sleep aids include melatonin, GABA, tryptophan, 5-HTP, CBD and THC, valerian root and lavender.
Don't take ZzzQuil every night. Talk with your doctor if you have questions about how long you can take ZzzQuil and at what dosage. In general, taking this medication only from time to time should keep side effects to a minimum. Talk to your doctor if you think this medication isn't helping you sleep.
Regardless of whether it truly helps with sleep or not, Dr. Ramkissoon doesn't recommend taking melatonin long-term. "Namely, because if you think you need to take melatonin every night to get to sleep, we need to understand why that's the case," explains Dr. Ramkissoon.
Acute kidney injury can happen with any NSAID, including ibuprofen. The risk for kidney damage is higher for adults over 60 and people who have chronic kidney disease (CKD). This serious side effect is seen most often within the first month of starting a regular NSAID regimen.
Like any drug you become dependent on, Advil PM can cause addiction problems. While the drug itself is not considered to be "addictive", the associations people can form with the drug and its results can create a dependency.
Can Advil PM cause fluid retention?
NSAIDs (applies to Advil PM) fluid retention
Fluid retention and edema have been reported in association with the use of nonsteroidal anti-inflammatory drugs (NSAIDs). Therapy with NSAIDs should be administered cautiously in patients with preexisting fluid retention, hypertension, or a history of heart failure.
Ibuprofen p.m. is a combination medication that contains ibuprofen and diphenhydramine, which is the active ingredient in Benadryl, an antihistamine taken for allergies.
Even over-the-counter sleep aids — such as Advil PM, Sominex, and ZzzQuil — pose risks, including daytime drowsiness, confusion, constipation, dry mouth, and problems urinating.
Taking more Advil than intended can damage your stomach, intestines, or other organs. In some cases, an Advil overdose can be fatal. The recommended adult dosage is one or two 200 milligram (mg) tablets every 4 to 6 hours, not exceeding 800 mg at once or 3,200 mg per day.
Heart attack and stroke
Since ibuprofen/diphenhydramine contains ibuprofen (Advil), it can raise your risk of blood clots, which can cause a heart attack or stroke. Try to take the lowest dose for the shortest time. If you have heart problems, talk to your healthcare provider before starting this medication.
Yup — long-term ibuprofen use can lead to problems maintaining an erection. That's because Advil and other NSAIDs can result in decreased release of prostaglandin, a family of chemicals that "play an important role in erection,” says Tariq.
“OTC medications that contain diphenhyramine or doxylamine, such as Advil PM, Tylenol PM, can cause restless legs syndrome,” notes Dr. Rosenberg, “and thus, do the opposite of what they were intended to do and keeping you up at night.”
It's not a good idea to take it long-term, according to our medical advisors. Tylenol PM contains two medications—the pain reliever acetaminophen and an antihistamine (diphenhydramine) to help with insomnia. High doses of acetaminophen can cause liver damage and the risk increases if you consume alcohol.
For people who take an antihistamine such as Benadryl for a cold or allergies, drowsiness is often a welcome side effect. But a Baylor College of Medicine sleep expert cautions against turning to this type of medication as a sleep aid.
Do not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can't be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or online .
What is the over-the-counter equivalent to Ambien?
Over The Counter Alternatives
Diphenhydramine (e.g., Benadryl, Aleve PM, etc.): Diphenhydramine is a sedating antihistamine. Side effects might include daytime drowsiness, dry mouth, blurred vision, constipation, and urinary retention. Doxylamine (e.g., Unisom SleepMelts): Doxylamine is also a sedating antihistamine.
Z-drugs like zolpidem (Ambien) and zaleplon (Sonata) are commonly prescribed to help you fall asleep, especially if you don't have chronic insomnia. They can be taken as needed and usually work within an hour. Benzodiazepines are another option.
- Establish a quiet, relaxing bedtime routine. ...
- Relax your body. ...
- Make your bedroom conducive to sleep. ...
- Put clocks in your bedroom out of sight. ...
- Avoid caffeine after noon, and limit alcohol to 1 drink several hours before bedtime. ...
- Avoid smoking. ...
- Get regular exercise. ...
- Go to bed only when you're sleepy.
Melatonin does tend to have less risky potential side effects than certain prescription sleep aids, Grandner says, but he adds that “melatonin is not a good alternative to prescription sleep medications. It does not work as a sedative and it is ineffective in most cases of insomnia.”
...
Antihistamines
- Sominex.
- Tylenol PM (also contains pain reliever / fever reducer acetaminophen)
- Advil PM (also includes anti-inflammatory drug ibuprofen)
- ZzzQuil.
- Benadryl.
Antihistamine sleep-aids (like doxylamine succinate and diphenhydramine) are largely considered to be “non-habit-forming,” because they do not cause physical dependence.
If you're tired but can't sleep, it may be a sign that your circadian rhythm is off. However, being tired all day and awake at night can also be caused by poor napping habits, anxiety, depression, caffeine consumption, blue light from devices, sleep disorders, and even diet.
- Zolpidem (Ambien and generic)
- Eszopiclone (Lunesta)
- Zaleplon (Sonata and generic)
- Overview.
- Doxepin.
- Temazepam.
- Eszopiclone.
- Ramelteon.
- Suvorexant.
- Triazolam.
- Trazodone.
Do not take this product for pain more than 10 days (adults) or 5 days (children) unless directed by a doctor. Do not take this product for fever more than 3 days unless directed by your doctor.
Is Advil safe to take daily?
While you can continue taking ibuprofen for a few days, it's not recommended that you take it daily to relieve pain unless your doctor has prescribed it. Medications like ibuprofen can irritate your stomach lining and cause problems ranging from mild nausea to ulcers.
Advil PM does not contain acetaminophen, the active ingredient in Tylenol PM, and it's been proven that Advil PM gives you a better night's sleep than Tylenol PM because you'll spend less time lying awake with annoying aches and pains and more time asleep.
A person can take these once or twice per day depending on the dose. According to 2021 research , long-term use of NSAIDs such as ibuprofen have associations with adverse gastrointestinal (GI) reactions. These can include GI bleeding and peptic ulcer disease.
Yes, you can use Aleve PM (naproxen / diphenhydramine) as needed. Use the lowest effective dose for the shortest amount of time possible to lower your risk of side effects. Don't use more than 2 caplets in a 24-hour period without talking to your provider first.
“OTC medications that contain diphenhyramine or doxylamine, such as Advil PM, Tylenol PM, can cause restless legs syndrome,” notes Dr. Rosenberg, “and thus, do the opposite of what they were intended to do and keeping you up at night.”
adults and children 12 years and over | take 2 caplets at bedtime do not take more than 2 caplets of this product in 24 hours |
---|---|
children under 12 years | do not use |
Dizziness, drowsiness, constipation, stomach upset, blurred vision, or dry mouth/nose/throat may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly.
Regarding over-the-counter products, the active ingredient of over-the-counter sleep aids like Tylenol PM, Benadryl and Unisom is diphenhydramine, an antihistamine. It is generally safe and non-addicting.
For adults and children ages 12 and older, the daily limit for OTC ibuprofen is 1,200 mg. Taking too much ibuprofen can be life-threatening and require medical attention.
...
This class of medications includes:
- Aspirin (full dose)
- Celecoxib (used in Celebrex)
- Diclofenac (used in Votaren)
- Ibuprofen (used in Advil or Motrin)
- Naproxen (used in Aleve)
How often can you really take Advil?
Adults and teenagers—400 milligrams (mg) every four to six hours, as needed. Children over 6 months of age—Dose is based on body weight and must be determined by your doctor. The dose usually is 10 milligrams (mg) per kilogram (kg) of body weight every six to eight hours, as needed, up to 40 mg per kg per day.
The two caplet dose contains a combined total of 400 mg of ibuprofen and 76 mg of diphenhydramine citrate. You should not take more than 2 capsules in 24 hours. Stop use and ask a doctor if: pain gets worse or lasts more than 10 days or if sleeplessness persists continuously for more than 2 weeks.
In the elderly, should prescription medication be necessary, the first-line treatment is nonbenzodiazepines (e.g., zolpidem, eszopiclone, zaleplon, and ramelteon) as they have been found to be safer and better tolerated than tricyclic antidepressants, antihistamines, and benzodiazepines.
References
- https://www.consumerreports.org/cro/news/2014/06/tylenol-pm-side-effects/index.htm
- https://www.houstonmethodist.org/blog/articles/2022/jul/is-it-bad-to-take-melatonin-every-night-5-more-questions-about-melatonin-answered/
- https://www.medicalnewstoday.com/articles/what-is-the-best-prescription-medication-for-sleep
- https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl
- https://www.bostonglobe.com/business/2016/04/22/sleep-aids-carry-array-risks-including-next-day-hangover-effects/gvKKwXzj55Nvjf3zjPrR2O/story.html
- https://www.mayoclinic.org/drugs-supplements/ibuprofen-oral-route/proper-use/drg-20070602
- https://www.everydayhealth.com/drugs/diphenhydramine-ibuprofen
- https://www.advil.com/what-s-difference-between-tylenol-pm-and-advil-pm/
- https://www.advil.com/faqs-en/advil-pm/
- https://www.medicalnewstoday.com/articles/323775
- https://restonic.com/blog/8-sneaky-sleep-stealers-otc-prescription-drugs-5987
- https://www.goodrx.com/classes/nsaids/nsaids-ibuprofen-bad-liver-kidneys
- https://www.healthline.com/health/healthy-sleep/tired-but-cant-sleep
- https://www.forbes.com/health/body/natural-sleep-aids/
- https://herohealth.com/blog/medication-management/can-you-overdose-on-advil-medication-dosage-faq/
- https://friendlyhousela.org/what-is-the-best-substitute-for-ambien/
- https://www.unisom.com/en-us/sleep-hub/good-sleep/yes-there-are-non-habit-forming-sleep-aids
- https://www.healthline.com/health/sleep/zzzquil-side-effects
- https://www.mattressadvisor.com/over-counter-sleep-aids/
- https://www.advil.com/what-difference-between-zzzquil-advil-pm/
- https://www.outlookindia.com/outlook-spotlight/the-5-best-over-the-counter-sleep-aids-that-work-in-2023-news-269120
- https://www.sleepfoundation.org/sleep-aids/how-to-use-sleep-medications-safely
- https://www.drugs.com/disease-interactions/diphenhydramine-ibuprofen,advil-pm.html
- https://www.advil.com/what-effect-will-advil-pm-products-have-liver/
- https://www.tylenol.com/products/tylenol-pm-extra-strength-caplet
- https://www.mayoclinic.org/diseases-conditions/insomnia/expert-answers/insomnia/faq-20057824
- https://www.goodrx.com/aleve-pm/what-is
- https://www.goodrx.com/tylenol-pm/what-is
- https://www.advil.com/faqs-en/advil-pm/products/
- https://www.menshealth.com/health/g19574252/ibuprofen-advil-side-effects-risks/
- https://www.goodrx.com/ibuprofen/how-much-is-too-much-advil-ibuprofen
- https://www.bcm.edu/news/experts-warn-against-antihistmaines-sleep-aid
- https://www.webmd.com/drugs/2/drug-74986/tylenol-pm-oral/details
- https://www.everydayhealth.com/melatonin/melatonin-mistakes-sleep-doctors-want-you-to-avoid/
- https://www.medicalnewstoday.com/articles/can-i-take-ibuprofen-every-day-for-arthitis
- https://www.advil.com/our-products/advil-pm/advil-pm-caplets/
- https://www.health.harvard.edu/staying-healthy/is-it-okay-to-take-ibuprofen-pm
- https://www.sutterhealth.org/ask-an-expert/answers/over-the-counter-sleep-aids-addiction
- https://www.mayoclinic.org/healthy-lifestyle/adult-health/in-depth/sleep-aids/art-20047860
- https://www.webmd.com/drugs/2/drug-6365/tylenol-pm-extra-strength-oral/details
- https://www.goodrx.com/advil-pm/what-is
- https://www.drugs.com/mtm/advil-pm.html
- https://www.healthline.com/health/how-long-does-ibuprofen-take-to-work
- https://www.verywellhealth.com/ibuprofen-pain-reliever-facts-and-concerns-770609
- https://www.medicinenet.com/what_is_the_safest_anti_inflammatory_to_take/article.htm
- https://friendlyhousela.org/what-is-the-best-sleeping-pill-for-the-elderly/
- https://www.dignityhealth.org/articles/is-taking-ibuprofen-regularly-good-for-bone-and-joint-pain
- https://www.choosingwisely.org/patient-resources/treating-insomnia-and-anxiety-in-older-people/
- https://www.goodrx.com/conditions/insomnia/best-sleep-medications-for-insomnia-treatment